Alert archive / California / High Surf Advisories in 2016
High Surf Advisory 13, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Mar 20, 2016, 11:08 PM PDT for 6 counties in California. It took effect at Mar 21, 2016, 3:00 PM PDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2016, 11:08 PM PDT (06:08 UTC)
- In effect from
- Mar 21, 2016, 3:00 PM PDT
- Expired
- Mar 23, 2016, 2:49 AM PDT
- In force
- 36 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 6.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
424 WHUS46 KMTR 210608 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1108 PM PDT SUN MAR 20 2016 CAZ006-505-509-529-530-211415- /O.NEW.KMTR.SU.Y.0013.160321T2200Z-160323T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1108 PM PDT SUN MAR 20 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 3 PM MONDAY TO 9 PM PDT TUESDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 3 PM MONDAY TO 9 PM PDT TUESDAY. * SWELL...WEST SWELL BUILDING TO 10 TO 15 FEET AT 16 SECONDS MONDAY AFTERNOON AND NIGHT. * SURF...BUILDING TO 15 TO 20 FT MONDAY AFTERNOON AND NIGHT. * TIMING...SURF WILL PEAK MONDAY NIGHT. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE SO USE CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB WHICH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
4 follow-up statements
080 WHUS46 KMTR 211351 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 651 AM PDT MON MAR 21 2016 CAZ006-505-509-529-530-220400- /O.CON.KMTR.SU.Y.0013.160321T2200Z-160323T0400Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 651 AM PDT MON MAR 21 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT TUESDAY... * SWELL...WEST SWELL BUILDING TO 10 TO 15 FEET AT 16 SECONDS THIS AFTERNOON AND TONIGHT. * SURF...BUILDING TO 15 TO 20 FT THIS AFTERNOON AND TONIGHT. * TIMING...SURF WILL PEAK TONIGHT. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE SO USE CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB WHICH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
821 WHUS46 KMTR 212143 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 243 PM PDT MON MAR 21 2016 CAZ006-505-509-529-530-221200- /O.EXT.KMTR.SU.Y.0013.160321T2200Z-160323T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 243 PM PDT MON MAR 21 2016 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PDT WEDNESDAY... * SWELL...WEST SWELL BUILDING TO 10 TO 15 FEET AT 16 SECONDS LATER THIS AFTERNOON INTO TONIGHT. * SURF...BUILDING TO 15 TO 20 FT LATER THIS AFTERNOON INTO TONIGHT. * TIMING...SURF WILL PEAK TONIGHT INTO EARLY TUESDAY. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE SO USE CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB WHICH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
475 WHUS46 KMTR 221050 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 350 AM PDT TUE MAR 22 2016 CAZ006-505-509-529-530-231100- /O.CON.KMTR.SU.Y.0013.000000T0000Z-160323T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 350 AM PDT TUE MAR 22 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT WEDNESDAY... * SWELL...WEST SWELL 12 TO 15 FEET AT 15 SECONDS...DECREASING TO 10 TO 13 FEET AT 13 SECONDS TONIGHT. * SURF...SETS UP TO 15 TO 20 FT. * TIMING...SURF PEAKS THIS MORNING THEN SLOWLY DECREASES THROUGH TUESDAY NIGHT. * IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE SO USE CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB WHICH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
962 WHUS46 KMTR 230949 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 249 AM PDT WED MAR 23 2016 CAZ006-505-509-529-530-231100- /O.CAN.KMTR.SU.Y.0013.000000T0000Z-160323T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 249 AM PDT WED MAR 23 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE HIGH SURF ADVISORY. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 20, 10:52 PM PDT, 16 minutes earlier.
Area forecast discussion, Mar 20, 10:52 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1052 PM PDT SUN MAR 20 2016
.SYNOPSIS...ISOLATED LIGHT SHOWERS WILL CONTINUE THIS EVENING AS A
WEAK FRONT DISSIPATES OVER THE REGION. WIDESPREAD SHOWER ACTIVITY WILL
DEVELOP ACROSS OUR REGION ON MONDAY AND MONDAY EVENING...WITH
HEAVIEST RAIN EXPECTED IN THE NORTH BAY. DRY WEATHER CONDITIONS
ARE FORECAST TO RETURN BY MIDWEEK AND CONTINUE INTO NEXT
WEEKEND...ALONG WITH A GRADUAL WARMING TREND.
&&
.DISCUSSION...AS OF 10:44 PM PDT SUNDAY...FORECAST REMAINS ON
TRACK WITH THE FRONT DISSIPATING OVER THE GREATER BAY AREA.
ANOTHER SYSTEM REMAINS ON TRACK FOR MONDAY.
&&
.PREV DISCUSSION...AS OF 9:05 PM PDT SUNDAY...A FRONTAL BOUNDARY
SAGGED SOUTH THROUGH OUR FORECAST AREA TODAY...PRODUCING AS MUCH
AS 1.5 INCHES OF RAIN IN THE NORTH BAY (AT VENADO IN NW SONOMA
COUNTY). ELSEWHERE IN THE NORTH BAY RAIN TOTALS RANGED FROM AS
LITTLE AS A TENTH OF AN INCH IN THE VALLEYS TO ABOUT AN INCH IN
SOME HIGHER ELEVATION LOCATIONS SUCH AS MOUNT TAMALPAIS. SOUTH OF
THE GOLDEN GATE RAIN TOTALS WERE GENERALLY LESS THAN A TENTH OF AN
INCH EXCEPT IN SCATTERED SANTA CRUZ AND EAST BAY MOUNTAIN
LOCATIONS WHERE AROUND A HALF INCH FELL.
THE FRONT HAS MOSTLY WASHED OUT ACROSS THE REGION THIS EVENING
AND ONLY DRIZZLE OR ISOLATED LIGHT SHOWERS ARE CURRENTLY BEING
REPORTED. EXPECT LITTLE ADDITIONAL ACCUMULATION OVERNIGHT. THE
FRONT HAS LEFT CONSIDERABLE LOW LEVEL MOISTURE IN PLACE ACROSS
OUR REGION WHICH WILL MEAN MOSTLY CLOUDY SKIES AND PATCHY FOG
OVERNIGHT.
THE UPPER TROUGH ASSOCIATED WITH TODAY'S FRONT IS STILL WELL
OFFSHORE THIS EVENING. RENEWED RAINFALL IS EXPECTED ON MONDAY AS
THE TROUGH APPROACHES THE COAST. BASED ON LATEST MODEL
GUIDANCE...RAIN WILL SPREAD INTO THE NORTH BAY BETWEEN MID AND
LATE MORNING...ACROSS THE REMAINDER OF THE SF BAY AREA IN THE
EARLY AFTERNOON...AND INTO THE MONTEREY BAY AREA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. SHOWERS WILL THEN TAPER OFF ON
MONDAY NIGHT AND MOSTLY END BY LATE TUESDAY MORNING. ADDITIONAL
RAINFALL THROUGH MONDAY NIGHT IS FORECAST TO RANGE FROM 0.25-0.75"
IN THE NORTH BAY...FROM A TENTH TO A THIRD OF AN INCH ACROSS THE
REST OF THE SF BAY AREA AND SANTA CRUZ COUNTY...AND A QUARTER OF
AN INCH OF LESS IN MONTEREY AND SAN BENITO COUNTIES.
THE MODELS HAVE CONSISTENTLY FORECAST DRY AND MILD WEATHER FROM
MIDWEEK ON THROUGH NEXT WEEKEND AS AN UPPER RIDGE BUILDS NEAR THE
WEST COAST. TEMPERATURES WILL GRADUALLY WARM THROUGH THE PERIOD
EXCEPT PERHAPS A BRIEF BREAK IN THE WARMING TREND ON FRIDAY AS A
SHORTWAVE TROUGH MOVING OVER THE RIDGE DROPS INLAND TO OUR EAST.
&&
.AVIATION...AS OF 10:44 PM PDT SUNDAY...FRONTAL SYSTEM CONTINUE
TO DISSIPATE ACROSS THE SF BAY AREA TONIGHT. THIS IS BRINGING A
MIX OF CIGS WITH VFR AT MOST AIRPORTS CURRENTLY. LOW LEVEL
MOISTURE WILL PERSIST AFTER PRECIP ENDS, BUT A WELL MIXED POST
FRONTAL AIR MASS SHOULD KEEP CIGS LIFTED MOST OF THE NIGHT. LOW
CLOUDS MAY DEVELOP THROUGH SOME OF THE INTERIOR VALLEYS WHILE MIFG
IS PSBL AROUND THE BAY. RAIN WILL REDEVELOP FROM NORTH TO SOUTH ON
MONDAY AS UPPER TROUGH APPROACHES...WITH RAIN REACHING KSFO AROUND
19Z. RAIN WILL TRANSITION TO SHOWERS BY LATE MONDAY AFTERNOON.
VICINITY OF KSFO...VFR THROUGH THE NIGHT WITH WIDELY SCATTERED
SHOWERS. MIFG PSBL DURING CALM PERIODS OF PEAK CLEARING. -RA
EXPECTED TO REDEVELOP BY AROUND 19Z ON MONDAY...TRANSITIONING TO
SHOWERS BY 23Z. WINDS LIGHT TO MODERATE FROM THE SOUTH AND
SOUTHWEST THEN BECOMING MODERATE AND GUSTY WITH RAIN ON MONDAY.
CONFIDENCE MODERATE.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR THROUGH EARLY EVENING WITH
ISOLATED LIGHT SHOWERS IN THE VICINITY. LOCALIZED GROUND FOG PSBL
OVERNIGHT INTO EARLY MORNING. SOME IMPROVEMENT LIKELY LATE MONDAY
MORNING AND EARLY AFTERNOON BEFORE SHOWERS THEN LOWERING CIGS
DEVELOP BY LATE AFTERNOON. WINDS GENERALLY LIGHT FROM THE SOUTH
AND SOUTHWEST BECOMING MODERATE AND GUSTY WITH RAIN ON MONDAY.
&&
.MARINE...AS OF 10:44 PM PDT SUNDAY...A WEAKENING COLD FRONT
CONTINUES TO SLIDES SOUTHEAST ACORSS THE COASTAL WATERS TONIGHT.
THIS WILL BRING LOCALLY GUSTY SW WINDS. AWAY FROM THE FRONT WINDS
WILL GENERALLY BE LIGHT. SEAS WILL REMAIN MODERATE OVERNIGHT THEN
BUILD ON MONDAY AS A NW SWELL ARRIVES. CONDITIONS WILL SUBSIDE
MIDWEEK.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...PT ARENA TO PT REYES 0-10 NM FROM 3 AM
SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 3 AM
SCA...ROUGH BAR ADVISORY FOR SF BAR
&&
PUBLIC FORECAST: DRP
AVIATION: BFG
MARINE: BFG
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREAThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:46 AM PDT | Small Craft Advisory for Hazardous Seas | MTR | 43 hr |
Nearby
High Surf Advisories in California, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.